Jump to ContentJump to Main Navigation
Show Summary Details
More options …

Drug Metabolism and Personalized Therapy

Official journal of the European Society of Pharmacogenomics and Personalised Therapy

Editor-in-Chief: Llerena, Adrián

Editorial Board Member: Chen, Bing / Dahl, Marja-Liisa / Devinsky, Ferdinand / Hirata, Rosario / Hubacek, Jaroslav A. / Ingelman-Sundberg, Magnus / Maitland-van der Zee, Anke-Hilse / Manolopoulos, Vangelis G. / Marc, Janja / Melichar, Bohuslav / Meyer, Urs A. / Nair, Sujit / Nofziger, Charity / Peiro, Ana / Sadee, Wolfgang / Salazar, Luis A. / Simmaco, Maurizio / Turpeinen, Miia / Schaik, Ron / Shin, Jae-Gook / Visvikis-Siest, Sophie / Zanger, Ulrich M.

4 Issues per year


CiteScore 2016: 1.40

SCImago Journal Rank (SJR) 2016: 0.413
Source Normalized Impact per Paper (SNIP) 2016: 0.537

Online
ISSN
2363-8915
See all formats and pricing
More options …
Volume 27, Issue 3 (Aug 2012)

Issues

Elevated liver enzymes resulting from an interaction between Raltegravir and Panax ginseng: a case report and brief review

Héctor Mateo-Carrasco / María C. Gálvez-Contreras / Francisco D. Fernández-Ginés / Timothy V. Nguyen
  • The Arnold and Marie Schwartz School of Pharmacy, Long Island University, New York, USA
  • Pharmacy Department, The Mount Sinai Medical Center, New York, USA
  • Other articles by this author:
  • De Gruyter OnlineGoogle Scholar
Published Online: 2012-07-25 | DOI: https://doi.org/10.1515/dmdi-2012-0019

Abstract

Background: In the last decade, some evidence has arisen supporting the usefulness of Asian ginseng (Panax ginseng, fam. Araliaceae) as a complementary remedy in patients receiving antiretroviral therapy. However, its role in current therapeutics remains unclear.

Methods: The patient was admitted for an acute elevation of liver enzymes, marked jaundice, and significant weight loss after taking ginseng-based tablets starting approximately 39 days prior. His past medical history (PMH) was also significant for HIV+, long-term hepatitis C, an episode of mitochondrial toxicity, and several comorbidities. His outpatient medications included raltegravir 400 mg plus lopinavir/ritonavir 400/100 mg twice daily, aspirin 100 mg daily, and esomeprazole 40 mg daily as needed.

Results: The cessation of the ginseng lozenges led to a progressive improvement in the performance status and laboratory values. Both the Hansten and Horn nomogram and the Roussel Uclaf Causality Assessment Method indicated that the association between the ginseng medicine and the liver injury was probable (six points).

Conclusions: We suggest that ginseng is involved in the episode through an interaction resulting in elevated plasma concentrations of raltegravir. As a consequence, clinicians should be alert when managing patients on other CYP3A4-metabolized drugs or previous liver-damaging conditions. However, larger studies are required to explicitly clarify these statements.

Keywords: antiretroviral therapy; drug-herb interactions; drug-induced liver injury; Panax ginseng

About the article

Corresponding author: Héctor Mateo-Carrasco, Pharmacy Department, Torrecárdenas Hospital, Hermandad de donantes de sangre, S/N. 04009 Almería, Spain, Phone: +34 950 016 376


Received: 2012-05-13

Accepted: 2012-06-29

Published Online: 2012-07-25

Published in Print: 2012-08-01


Citation Information: , ISSN (Online) 2191-0162, ISSN (Print) 0792-5077, DOI: https://doi.org/10.1515/dmdi-2012-0019.

Export Citation

©2012 by Walter de Gruyter Berlin Boston. Copyright Clearance Center

Citing Articles

Here you can find all Crossref-listed publications in which this article is cited. If you would like to receive automatic email messages as soon as this article is cited in other publications, simply activate the “Citation Alert” on the top of this page.

[1]
Tae-Woo Kim
Medicines, 2016, Volume 3, Number 4, Page 33
[2]
Kristina M. Brooks, Jomy M. George, and Parag Kumar
Expert Review of Clinical Pharmacology, 2017, Volume 10, Number 1, Page 59
[3]
Andrew Stolbach, Karolina Paziana, Harry Heverling, and Paul Pham
Journal of Medical Toxicology, 2015, Volume 11, Number 3, Page 326
[5]
Reactions Weekly, 2013, Volume 1436, Number 1, Page 19

Comments (0)

Please log in or register to comment.
Log in